Alert archive / Indiana / Beach Hazards Statements in 2024

Beach Hazards Statement 10, NWS Northern Indiana

July 17, 2024LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Jul 17, 2024, 1:44 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Jul 17, 2024, 4:00 PM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2024, 1:44 PM CDT (18:44 UTC)
In effect from
Jul 17, 2024, 4:00 PM CDT
Expired
Jul 18, 2024, 7:00 PM CDT
In force
27 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WHUS43 KIWX 171844
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
244 PM EDT Wed Jul 17 2024

INZ103-MIZ177-277-180245-
/O.NEW.KIWX.BH.S.0010.240717T2100Z-240718T1500Z/
Northern La Porte-Northern Berrien-Southern Berrien-
244 PM EDT Wed Jul 17 2024 /144 PM CDT Wed Jul 17 2024/

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves building to 3 to 6 feet early this
  evening and continuing into early Thursday. Waves 2 to 3 feet 
  Thursday afternoon.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Thursday morning, but dangerous swimming
  conditions may persist into Thursday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
5 follow-up statements
851 
WHUS43 KIWX 180146
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
946 PM EDT Wed Jul 17 2024

INZ103-MIZ177-277-181000-
/O.CON.KIWX.BH.S.0010.000000T0000Z-240718T1500Z/
Northern La Porte-Northern Berrien-Southern Berrien-
946 PM EDT Wed Jul 17 2024 /846 PM CDT Wed Jul 17 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves building to 3 to 6 feet early this
  evening and continuing into early Thursday. Waves 2 to 3 feet
  Thursday afternoon.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Thursday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
924 
WHUS43 KIWX 180839
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
439 AM EDT Thu Jul 18 2024

INZ103-MIZ177-277-181645-
/O.EXT.KIWX.BH.S.0010.000000T0000Z-240719T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
439 AM EDT Thu Jul 18 2024 /339 AM CDT Thu Jul 18 2024/

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves 3 to 5 feet this morning, subsiding
  to 2 to 4 feet this afternoon. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
854 
WHUS43 KIWX 181433
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1033 AM EDT Thu Jul 18 2024

INZ103-MIZ177-277-182245-
/O.CON.KIWX.BH.S.0010.000000T0000Z-240719T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1033 AM EDT Thu Jul 18 2024 /933 AM CDT Thu Jul 18 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM
CDT/ THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves 3 to 5 feet. Piers will be heavily 
  swamped by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 8 PM EDT /7 PM CDT/ this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
051 
WHUS43 KIWX 182128
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
528 PM EDT Thu Jul 18 2024

INZ103-MIZ177-277-190000-
/O.CON.KIWX.BH.S.0010.000000T0000Z-240719T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
528 PM EDT Thu Jul 18 2024 /428 PM CDT Thu Jul 18 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM
CDT/ THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves building to 3 to 5 feet through early
  evening.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 8 PM EDT /7 PM CDT/ this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
336 
WHUS43 KIWX 182354
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
754 PM EDT Thu Jul 18 2024

INZ103-MIZ177-277-190100-
/O.EXP.KIWX.BH.S.0010.000000T0000Z-240719T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
754 PM EDT Thu Jul 18 2024 /654 PM CDT Thu Jul 18 2024/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT /7 PM CDT/
THIS EVENING...

Waves will continue to diminish through the evening. However...a 
moderate swim risk remains in effect for La Porte and Berrien 
Counties. Dangerous currents are still possible, especially near 
piers, breakwalls, and river outlets.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 17, 1:44 PM CDT, 0 minutes earlier. Its key messages:

  • Showers and perhaps a thunderstorm exit the area early this evening.
  • Less humid and cooler conditions for the remainder of the week.
  • The next slight chance (20%) for showers and thunderstorms is Monday.
Area forecast discussion, Jul 17, 1:44 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
244 PM EDT Wed Jul 17 2024

.KEY MESSAGES...

- Showers and perhaps a thunderstorm exit the area early this
  evening.

- Less humid and cooler conditions for the remainder of the
  week.

- The next slight chance (20%) for showers and thunderstorms is
  Monday.

&&

.DISCUSSION...
Issued at 243 PM EDT Wed Jul 17 2024

Showers and a couple thunderstorms are tracking southeast along a
secondary cold front this afternoon (note WPC's primary cold front
analyzed across southern IN). The overall environment is unfavorable
for upscale growth given poor mesoscale conditions. Forward speed is
swift, however, and this front will exit the area within the next 2-
3 hours. An upper-level low is still noted upstream with very little
moisture. This will drop south-southeast and could bring some
sprinkles tonight through early Thursday to far northwest Indiana.

Refreshing, cooler and dry for the new few days in the wake of this
upper-level low. High pressure settles over Illinois by Thursday
afternoon, gradually shifting through the weekend. As it shifts
east, return flow will result in slowly rising temperatures such
that highs in the low-80s are expected perhaps as early as Saturday,
but more likely Sunday. Scattered showers and storms threaten to
return to the forecast Monday in some guidance. Other members
suggest high pressure prevails a bit longer (quite plausible) which
would delay POPs until midweek.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 154 PM EDT Wed Jul 17 2024

Main cold front was working southeast, currently between KSBN
and KFWA. Widely scattered showers have developed along it with
little if any lightning noted thus far. Cigs/vsbys have remained
VFR for those few locations that encounter a shower. Given the
fast and limited nature, have left any mention out of KFWA, with
the threat for a shower ending after 19Z. Thereafter flight
concerns should most likely be nil with the only outside concern
being some patchy ground ground later tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Thursday morning for INZ103.
OH...None.
MI...Beach Hazards Statement through Thursday morning for MIZ177-
     277.
MARINE...Small Craft Advisory until 11 AM EDT Thursday for LMZ043-046.

&&

DISCUSSION...Brown
AVIATION...Fisher
Hazardous weather outlook, Jul 17, 3:50 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
450 AM EDT Wed Jul 17 2024

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-180900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
450 AM EDT Wed Jul 17 2024 /350 AM CDT Wed Jul 17 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a low chance for showers and thunderstorms through this
afternoon, primarily along and south of U.S. 24. Heavy rain, minor
flooding or ponding of water on the roads, and lightning are the main
threats. Gusty winds are possible this afternoon. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are chances for showers and thunderstorms Monday afternoon into
Tuesday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-180900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
450 AM EDT Wed Jul 17 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-180900-
Northern La Porte-Northern Berrien-Southern Berrien-
450 AM EDT Wed Jul 17 2024 /350 AM CDT Wed Jul 17 2024/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There is a moderate swim risk for Lake Michigan beaches. Breaking
waves and currents are expected.

There is a low chance for showers and thunderstorms this morning.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate swim risk for Lake Michigan beaches. Breaking
waves and currents are expected.

There are chances for showers and thunderstorms Monday afternoon
into Tuesday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:14 AM CDTSpecial Weather StatementIWXKosciusko, Whitley61 min
Jul 17, 1:43 PM CDTSmall Craft AdvisoryIWX29 hr

Nearby

Beach Hazards Statements in Indiana, 2024Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.